Nebraska, 2022

Flash Flood and Heavy Rain in Nebraska, July 6, 2022

July 6, 2022 · NWS CYS · 2 events in 1 county or zone

A slow moving thunderstorm complex produced very heavy rain and localized flash flooding across portions of Morrill and Box Butte counties late in the evening on the 6th into the early morning hours on the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A slow moving thunderstorm complex produced very heavy rain and localized flash flooding across portions of Morrill and Box Butte counties late in the evening on the 6th into the early morning hours on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 9:45 PM MST, 36 minutes earlier.

Area forecast discussion, Jul 6, 9:45 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 PM MDT Wed Jul 6 2022

.UPDATE...
Issued at 900 PM MDT Wed Jul 6 2022

Westward moving outflow boundaries from convection in Sheridan
County NE triggered scattered convection over portions of Sioux
and Dawes counties this evening. Activity has been pulsy in
nature, with localized moderate to heavy rainfall and perhaps
some small hail. The showers and storms will gradually diminish
late this evening into the early overnight, with areas of patchy
low clouds and fog developing east of I-25 through early Thursday
morning.

&&

.SHORT TERM...(Tonight through Friday Night)
Issued at 250 PM MDT Wed July 6 2022

Morning rain showers and cloud cover continues to impact the region
as of 20Z this afternoon. While the welcomed rain showers have kept
temperatures cooler than originally forecast, it has limited the
daytime instability thus far. Monsoon moisture continues to advect
into the region however, with elevated dew points in the 50s and 60s
east of the Laramie Range, PWATs remain much above normal for those
areas. Further to the west where cloud cover has begun to clear out,
dew points remain lower in the 30s and 40s. Finally, scattered
thundershowers have initiated where clearing near the CO/WY border
has been present the last couple of hours. So far, the convection
has been very slow moving, and sub-severe. This should amount to
appreciable rainfall totals once we have a bit more convection
initiate over our cwa, which supports the WPC Day 1 Marginal Risk
for Excessive Rainfall Outlook. We also have a Marginal to portions
of a Slight Risk for severe weather today. Not expecting a large
outbreak to occur across the area, but an isolated severe storm or
two prior to sunset is not out of the question.

The surface high across the southeast CONUS responsible for moisture
advection via clockwise flow from the Gulf of Mexico will continue
to funnel moisture toward our cwa the remainder of today. This coupled
with a semi-stationary frontal boundary near and along the Laramie
Range will combine with instability, lapse rates, and moisture to assist
with a prolonged window of showers and thunderstorms. Model sounding
CAPE profiles show upwards of 1000 J/kg through this evening before
the convection dissipates from west to east across the cwa. Dew points
will remain elevated overnight, in addition to overnight lows in the
50s to low 60s. With the rainfall today and this evening, would expect
weak upslope flow and light winds to result in areas of patchy fog.
At the very least, low clouds are anticipated east of the Laramie
Range through Thursday morning.

More of the same will be present for Thursday as monsoon moisture
continues to advect into the region. The upper level ridge will
amplify slightly as its axis shifts to the east from the west coast,
causing the cwa to have warmer temperatures. This will be felt by
our western zones the most as dry air, hot temperatures, and breezy
winds cause the RH to tank. RH levels will drop to between 10-20
west of the Laramie Range. Modeled 850mb temperatures will creep
up to near +30C to +32C, with 700mb temperatures surging to +12C
to +14C for areas west of the Laramie Range. Daytime highs of the
low to upper 80s are expected for a majority of the cwa. Afternoon
thunderstorms are anticipated along and east of the Laramie Range
from 18Z Thursday through approximately 3Z Friday. A Marginal Risk
exists for severe weather on Thursday, so wouldn't be surprised if
a few strong thunderstorms develop, with another isolated severe
storm or two being possible.

The upper level ridge axis shifts directly overhead on Friday, and
it will be hot and dry throughout the day. Widespread modeled 850mb
temperatures of +30C to +33C across the entire cwa are shown, with
700mb temperatures of +13C to +18C also being modeled. Afternoon highs
in the upper 80s to middle 90s are likely for Friday afternoon. Min
RH values will bottom out in the lower teens across zones west of
the Laramie Range. This is due to where the most of the dry air will
exist, taking a little bit longer to scoot out of the forecast zones
east of the Laramie Range. An isolated threat for a shower or two across
the NE Panhandle is possible on Friday afternoon, but the chance
is quite low at this time. Overnight lows will remain elevated on
Friday night, with lows remaining in the in the 50s and 60s.

.LONG TERM...(Saturday through Wednesday)
Issued at 250 PM MDT Wed Jul 6 2022

Medium range models look on track for this weekend, showing the
strong upper level high pressure over the central and southern
Rocky Mountain region. This will result in hot temperatures and
drier conditions due to strong midlevel subsidence associated with
the upper level high. Any daytime convection will struggle to
reach the midlevels of the atmosphere each day, so kept POP
minimal and generally below 10 percent. PW's will decrease below
one inch across the eastern High Plains, and drop down to a 0.50
inches or so west of I-25. Highs in the mid to upper 90s will be
widespread, with afternoon temperatures between 100 to 105 across
the western Nebraska Panhandle and portions of southeast Wyoming
in and near the North Platte River valley.

Models show a weak "cool" front moving across the region Sunday
night as a Pacific upper level trough moves eastward near the
Canada border. This front will dig south and stall along the
Laramie Range by MOnday morning. There is a slight chance of
nocturnal convection Sunday night along and east of the Laramie
Range as this front makes its way south. Increased POP a bit, but
did not add weather just yet since it will remain pretty dry in
the residual boundary layer.

Showers and thunderstorms will return to southeast Wyoming and
western Nebraska Monday and Tuesday as easterly return flow off
the Great Plains redevelops. PW's will increase above one inch for
most of the area with slightly cooler afternoon temperatures in
the 80s. Increased POP between 20 to 40 percent for both Monday
and Tuesday. Some strong to marginally severe thunderstorms are
possible mainly on Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1046 PM MDT Wed Jul 6 2022

Current radar imagery has some lingering shower and thunderstorm
activity across the northern Panhandle, triggering some moderate to
heavy rainfall and a few lightning strikes detected. Should begin to
see these systems dissipate within the next couple of hours with a
bulk of the storms moving further eastward with light winds and
clearing skies expected in the overnight hours. With the abundance
of moisture at the surface, areas of patchy fog are possible for
areas east of I-25. Latest HiRes model guidance has had a difficult
time picking up on these features, keeping the bulk of the IFR fog
east of KCYS and possibly across KAIA. Went ahead and trended
visibilities down to 2SM for KAIA and will need to monitor
throughout the night to determine if KCYS should be dropped towards
IFR conditions during the same timeframe as KAIA. Storms expected to
make a return tomorrow with continued monsoonal moisture advection
into the region. The HRRR simulated reflectivity has convection
beginning around 18z and pushing eastward into the Nebraska
Panhandle by 23z. Will need to monitor for strong winds along the
line of convective that is expected to develop.

&&

.FIRE WEATHER...
Issued at 213 PM MDT Wed Jul 6 2022

Fire weather concerns remain low for today due to recent rainfall
across the area. Fuels are curing across most of the FWZ east of the
Laramie Range as of today, but thundershowers will increase moisture.
Min RH today will range from 30-40% in areas that see sunshine.
Gusty and erratic winds can be expected 25-35+ mph for areas near
thunderstorm activity. RH recovery overnight will be very good across
all FWZs. Much warmer temperatures will occur Thursday, and Min RH
will be 10-20% west of Laramie Range, causing elevated fire concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAJ
SHORT TERM...BW
LONG TERM...TJT
AVIATION...MRD
FIRE WEATHER...BW
Hazardous weather outlook, Jul 6, 4:08 AM MST, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
508 AM MDT Wed Jul 6 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-071115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
508 AM MDT Wed Jul 6 2022

This hazardous weather outlook is for portions of the Nebraska
panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk of isolated strong to potentially severe
thunderstorms this afternoon and evening. Main hazards include
strong, gusty winds, small hail, and heavy rain. Ponding of water
on road surfaces and in urban areas is possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a marginal risk of isolated strong to potentially severe
thunderstorms on Thursday. Main hazards include strong winds,
small hail, and heavy rain. Afternoon thunderstorm chances
continue through Friday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 6, 8:13 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
913 PM MDT Wed Jul 6 2022

NEZ095-096-070345-
North Sioux NE-South Sioux NE-
913 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of central Sioux County
through 945 PM MDT...

At 913 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Agate Bed National Monument, or 38 miles northeast
of Torrington, moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Sioux
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4250 10356 4241 10369 4248 10389 4264 10371
TIME...MOT...LOC 0313Z 132DEG 12KT 4249 10370

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Jamski

The radar

The Rapid City radar (KUDX), 193 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Box Butte

When
July 6, 10:21 PM MST
Where
Box Butte County, 11.3 mi ENE of Hemingford
Reported by
Public
Coordinates
42.390, -102.870

Significant rainfall in excess of 4 inches was reported approximately 11 to 12 miles ENE of Hemingford.

Flash Flood, Box Butte

When
July 6, 11:36 PM MST
Where
Box Butte County, 0.5 mi SE of Alliance to 0.5 mi SW of Alliance
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.095, -102.863

Flash flooding was observed in the city of Alliance. Law enforcement reported that a vehicle was washed off the road. The occupants were able to safely exit the vehicle.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041791, 1041790.